Alert archive / Kentucky / Flash Flood Warnings in 2025
Flash Flood Warning 73, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 16, 2025, 8:30 PM EDT for Lawrence County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2025, 8:30 PM EDT (00:30 UTC)
- Expired
- Jun 16, 2025, 10:34 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Lawrence County, KY
The radar
The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 958 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
745
WGUS51 KRLX 170030
FFWRLX
KYC127-170330-
/O.NEW.KRLX.FF.W.0073.250617T0030Z-250617T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
830 PM EDT Mon Jun 16 2025
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Central Lawrence County in northeastern Kentucky...
* Until 1130 PM EDT.
* At 830 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Louisa, Blaine, Gallup and Houckville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3801 8292 3812 8286 3810 8259 3796 8263
FLASH FLOOD...RADAR INDICATED
$$
JZ1 follow-up statement
909 WGUS71 KRLX 170234 FFSRLX Flash Flood Statement National Weather Service Charleston WV 1034 PM EDT Mon Jun 16 2025 KYC127-170244- /O.CAN.KRLX.FF.W.0073.000000T0000Z-250617T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lawrence KY- 1034 PM EDT Mon Jun 16 2025 ...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL LAWRENCE COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 3801 8292 3812 8286 3810 8259 3796 8263 $$ JZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 8:25 PM EDT, 5 minutes earlier.
Area forecast discussion, Jun 16, 8:25 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 825 PM EDT Mon Jun 16 2025 .SYNOPSIS... Showers remain possible through Tuesday, as another system approaches. Flow begins to strengthen Tuesday, slightly easing the flood threat, but increasing the severe potential. && .NEAR TERM /THROUGH TUESDAY/... As of 825 PM Monday... Have canceled the Flood Watch a bit early, as the threat for heavy rainfall and additional flooding have waned. The rest of the forecast remains on track. As of 130 PM Monday... Key Points: * Warm, moist airmass with limited, but deep instability continues to yield efficient and heavy rainfall from showers and thunderstorms * Isolated instances of flash flash flooding are possible, especially where soils have been locally compromised from recent heavy rainfall * Limited risk for severe weather outside of flooding, although some locally gusty winds could cause tree damage with any convection, especially where soils are very moist from recent rainfall * Landslides will also be possible where ground conditions remain very moist, although the fully greened up vegetation should help to hold things together The atmosphere remains primed to produce efficient and heavy rainfall with precipitable water values 1.7 to nearly 2.0 inches, deep warm cloud depths, deep, but skinny instability profiles and H700 steering flow of around 10KTs out of the southwest. Should see less coverage and a little less potential for training than with activity yesterday, however, soils have become even more compromised by recent rainfall with 3hr flash flood guidance now contain some fairly widespread areas of less than 1.5 inches across the north half of the forecast area. A combination of filtered insolation, surface convergence along a weak boundary draped along the Ohio River and through Central WV and very weak waves embedded in southwesterly flow will be the primary drivers for convective initiation this afternoon and evening (minus aforementioned heating). Rainfall rates of generally 1 to 1.5 inches per hour will be possible in the heaviest precipitation cores, with locally higher rates possible in collapsing cores. With the aforementioned weak upper forcing and lower level convergence, activity is expected to persist well into the evening and perhaps even into the overnight. A flash flood watch remains in effect through tonight for much of the area through 10 PM. With a weakly sheared column, not expecting severe thunderstorms through this afternoon and evening, but sub-severe thunderstorm winds near any collapsing cells could still cause some tree damage, especially in area with very wet soils. A belt of stronger flow is expected to move overhead by early Tuesday morning and will persist through much of the day Tuesday while the column retains its deep moisture and generally poor mid- level lapse rates. While this will result in faster storm motions, it will also allow for updraft organization and more persistent updrafts. Wet bulb zeros remain quite high given the moisture laden airmass, so would expect the primary threat with any convection to be damaging winds. Also couldn't completely rule out a brief tornadic threat neat any lingering weak surface features where low level flow could be locally veered, although this appears to be a very low end threat. Localized flooding will continue to be a concern over compromised soils with heavy rainfall rates but there is some question as to the extent of convective coverage during the day in the absence of a focusing boundary. With more limited coverage, more progressive storm motions would help to limit the threat. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 150 PM Monday... Unsettled weather pattern, with a warm and humid air mass in place, continues in the short term period. Additional showers and storms can be expected on Wednesday, particularly during peak heating hours, and from any passing disturbance. Flash flood treat not as great on Wednesday as previous days owing to increased flow, but certainly cant completely rule it out if a location receives repetitive downpours. There is a marginal risk for severe on Wednesday, with an increase in instability expected, but shear is relatively weak. However, with the saturated ground, even if a storm is not severe, tree damage will be an issue. On Thursday, an upper trough, will push east through the area, with the frontal boundary that has been located to our north, finally sweeping through the area. Severe weather may be possible during this period, and spc already has parts of the area highlighted for Thursday, with a damaging wind threat looking to be most likely. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 150 PM Monday... Overall drier weather is expected Friday and Saturday behind the departing system, however, occasional light showers cannot be completely ruled out particularly on Friday as an additional shortwave crosses the area. Otherwise, at this point, expecting a mainly dry, and hot weekend with ridging in place. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... As of 755 PM Monday... While isolated heavy showers persist this evening, the probability of a direct hit on a TAF site is low at this time. Recent rainfall and partially clear sky will allow fog to form once again overnight tonight, but it will become a battle between fog ans MVFR stratocumulus which is likely to form overnight. Thus have IFR fog all sites between 08 and 13Z Tuesday morning, except as early as 05Z at EKN with an IFR ceiling. Any fog will burn off around 13Z Tuesday, but MVFR stratocumulus and even MVFR visibility in rain showers are possible Tuesday morning. Visibility and ceilings should improve to VFR by Tuesday afternoon, but showers and thunderstorms will again be possible. Any thunderstorm Tuesday afternoon can be strong and heavy, with IFR to VLIFR conditions and erratic strong wind gusts on a direct hit. Confidence was too low to explicitly code in at this time. Light and variable to calm surface flow through the overnight will become light southwest Tuesday morning, and may even become a bit gusty at BKW Tuesday afternoon. Light southwest flow aloft tonight into Tuesday morning will increase a bit Tuesday afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Locally dense fog possible wherever the sky becomes sufficiently clear overnight. On the other hand, showers cannot be ruled out tonight. Timing and intensity of showers Tuesday may vary, with thunderstorms also possible Tuesday afternoon. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE TUE 06/17/25 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H M L L M M L L HTS CONSISTENCY H H H H H L H M H H H M BKW CONSISTENCY H M M M L L L L L L M L EKN CONSISTENCY H M H H H M L L L L L M PKB CONSISTENCY H H H H H M M M M L M M CKB CONSISTENCY M M M L H H L H H L M M AFTER 00Z WEDNESDAY... Brief IFR possible in rounds of showers and thunderstorms Tuesday evening, and again on Thursday. Locally heavy rain during the afternoons and evenings could yield patchy fog or low stratus Wednesday and Friday mornings. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/JP/SL NEAR TERM...TRM/JP SHORT TERM...SL LONG TERM...SL AVIATION...TRM
Hazardous weather outlook, Jun 16, 4:29 AM EDT, 16 hours 1 minute before
Hazardous Weather Outlook National Weather Service Charleston WV 429 AM EDT Mon Jun 16 2025 OHZ067-075-076-085>087-WVZ006>011-013>020-026>032-039-040-515>526- 170830- Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 429 AM EDT Mon Jun 16 2025 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Localized flash flooding due to heavy rain in thunderstorms remains a concern through mid week. Isolated severe thunderstorms are also possible Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-083-084-VAZ003-004-WVZ005-024-025-033-034- 170830- Greenup-Carter-Boyd-Lawrence-Perry-Jackson OH-Vinton-Dickenson- Buchanan-Wayne-Mingo-Logan-McDowell-Wyoming- 429 AM EDT Mon Jun 16 2025 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of southern and western West Virginia. .DAY ONE...Today and Tonight. Excessive rainfall could lead to isolated instances of flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Localized flash flooding due to heavy rain in thunderstorms remains a concern through mid week. Isolated severe thunderstorms are also possible Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jun 16, 4:55 PM EDT, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
455 PM EDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Flash Flood 1 SW Saint Albans 38.37N 81.83W
06/16/2025 Kanawha WV Public
Street/road flooding.
&&
JRMLocal storm report, Jun 16, 5:01 PM EDT, 3 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
501 PM EDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Flash Flood 5 NNE South Charleston 38.42N 81.67W
06/16/2025 Kanawha WV 911 Call Center
Jenkins and Sissonville Drive high water.
&&
JRMLocal storm report, Jun 16, 6:05 PM EDT, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
605 PM EDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Flash Flood Greenbank 38.42N 79.83W
06/16/2025 Pocahontas WV Emergency Mngr
Flash flooding in downtown Greenbank with
tributaries out of their banks.
&&Local storm report, Jun 16, 7:57 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
757 PM EDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM Flash Flood 2 E Durbin 38.54N 79.78W
06/16/2025 Pocahontas WV 911 Call Center
Flooding north side of highway. Parkersburg
tunrpike.
&&
JZLocal storm report, Jun 16, 8:01 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
801 PM EDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM Flash Flood Greenbank 38.42N 79.83W
06/16/2025 Pocahontas WV 911 Call Center
Deer Creek and all of its contributaries are
causing flash flooding throughout the area
including Wesley Chapel, Downtown Green Bank
and North Fork.
&&
JZLocal storm report, Jun 16, 8:08 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
808 PM EDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM Flash Flood Greenbank 38.42N 79.83W
06/16/2025 Pocahontas WV 911 Call Center
Corrects previous flash flood report from
Greenbank. Deer Creek and all of its
tributaries are causing flash flooding
throughout the area including Wesley Chapel,
Downtown Green Bank and North Fork.
&&
JZThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:06 AM EDT | Flood Watch | RLX | Boyd, Carter, Greenup, Lawrence | 21 hr |
| Jun 17, 5:53 PM EDT | Special Weather Statement | RLX | Lawrence | 52 min |
Nearby
Flash Flood Warnings in Kentucky, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.